Alert archive / Wyoming / Winter Weather Advisories in 2018

Winter Weather Advisory 21, NWS Riverton, WY

April 11, 20189 counties in Wyoming

NWS Riverton, WY issued this winter weather advisory at Apr 11, 2018, 12:43 PM MDT for 9 counties in Wyoming. It took effect at Apr 12, 2018, 12:00 AM MDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2018, 12:43 PM MDT (18:43 UTC)
In effect from
Apr 12, 2018, 12:00 AM MDT
Expired
Apr 13, 2018, 9:13 AM MDT
In force
33 hr
Issued by
NWS Riverton, WY

Counties Big Horn County, WY, Fremont County, WY, Johnson County, WY, Lincoln County, WY, Natrona County, WY, Park County, WY, Sublette County, WY, Teton County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 57 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2239 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this winter weather advisory went out at Apr 11, 1:52 AM MDT, 10 hours 51 minutes earlier.

Area forecast discussion, Apr 11, 1:52 AM MDT, 10 hours 51 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
152 AM MDT Wed Apr 11 2018

.SHORT TERM...Wednesday through Friday night

The day will start with some snow across the western mountains that
will gradually taper off through the morning hours. A couple of
stray showers may work into the lower elevations East of the Divide
this morning, but these would be few and far between. All in all,
most areas should be mainly dry and mild with intervals of clouds
and sun with a few showers across the northwestern mountains. It
will be breezier to windy in more locations today, but high winds
are not expected. However, it will be noticeable for many locations.
These winds should decouple after the sun goes down. More active
weather then return from tonight through Friday. From here on out,
we will split the discussion into West and East of Divide.

West of the Divide...A more potent Pacific system will move into the
area tonight, especially after midnight. At this point, the heaviest
precipitation looks to be after midnight with the best warm
advection and jet dynamics moving into the area.  It will likely be
all snow in the mountains, but a mix in the lower elevations. As for
the highlights, they look borderline at this time for warnings. We
will continue the watches for now, but at this time we would lean
more toward advisories than warnings for most areas. Into Thursday,
the pattern does not look tremendously favorable for heavy snow in
the area. The exception would be in any banding can set up, but this
is hard to pinpoint. In addition, with the mid April sun angle, much
of what snow falls during the day Thursday would melt on roads,
especially in the valleys where temperatures are expected to be
above freezing much of the time. Any steadier snow would taper off
later Thursday night, with only a few leftover showers for Friday
with dry weather returning Friday night. Temperatures will be cool.
However, with the longer April days and the Pacific origin of the
air mass, temperatures will not be too cold.

East of the Divide and Sweetwater County...Here the forecast gets a
bit more complicated. Today looks to be the quietest day. The main
problem today will be wind as the pressure gradient tightens across
the area with the approach of the Pacific system. It does not look
like high wind, but it will be breezy to windy in many areas. Most
areas should be rather warm as well.

Tonight is where the pulling of hair, mashing of teeth and pounding
of fists begins. This mainly concerns the winter storm watch across
northern areas. The most recent run of the models have backed off of
the QPF significantly across much of the area, and even the
European, which continues to be the wettest model, has much less.
Thursday looks like few problems though, since most areas should
remain warm enough for all snow except for the Big Horn mountains,
where the watch looks justified. In addition, Johnson County,
especially the northern portions, could see some rather nasty travel
conditions later Thursday night into Friday where some moisture
could wrap around the developing surface low as it moves into the
plains to bring some decent snow. Natrona County is not out of the
woods as well although with slightly warmer temperatures and less
wind it may not be quite as bad. The main area of concern is the Big
Horn Basin, where we cut snowfall amounts quite a bit. The X factor
will be winds, which could turn out to the main story. Combined with
the snow later Thursday night, it could get nasty for a while,
especially across northern areas. However, amounts look more like
advisory then warning, and even there a high wind warning may be
more appropriate. For now, we will keep the watch up in case the
models flip-flop, but confidence in the watch is low.

However, we move onto the main concern, which is the strong to high
wind. As the lee cyclogenesis occurs in Colorado and the low lifts
into the plains, the pressure gradient will tighten significantly
across the state. Some models show as much as a 19 mb gradient by
Friday morning. The result will be some strong to likely high winds.
At this time, on Thursday the strongest winds would be areas favored
by southwest flow ahead of the system, mainly from Casper to Rock
Springs. Areas like Lander could also likely see high winds in this
situation. Then following the frontal passage, attention turns to
areas favored by north to northwest flow and strong cold advection.
This means strong to high winds possible for places like the Big
Horn Basin and Johnson County. The models have backed off the very
high winds from yesterday, but have come into better agreement that
those aforementioned high winds will be possible in those areas.
Even an area like the Wind River Basin as well as Sweetwater County
will likely see strong winds continue into Friday as well. As a
result, we think that a high wind warning could be more appropriate
for the portions of the Big Horn Basin than any winter highlights.
We will let future shifts make the final decision however. These
winds and snow should begin to end Friday afternoon as low moves
into the Plains states. Snow should come to an end by Friday evening
as high pressure builds into the area.

.LONG TERM...Saturday through Wednesday

Ridge builds in over the weekend for a significant warmup with
dry conds. A few flurries could still occur over the nw mtns
Saturday but that's about it. Highs will still be somewhat cool
for mid April on Saturday with most highs in the 40s across the
lower elevations with a few lower 50s possible across the central
basins. Sunday however, should recover nicely with highs in the
50s to possibly near 60 east of the divide with mid 40s to lower
50s west. The warmup is short lived however as the next trough
approaches the far west Monday with a strong cold front sweeping
east across the area during later Monday into Monday night. The
GFS is on the fast side of guidance and probably too fast if the
trough is stronger like I suspect. Strong sw wind will occur ahead
of it Monday shifting to the w-nw behind it and continuing into
Tuesday. General model consensus is an open wave quick hitting
system but with the GFS 5- wave showing a mean longwave trough
developing across the inter-mountain west, this system could end
up stronger than the models currently indicate (and thus the
preference for the slower model solutions). For now, certainly a
round of snow out west Monday into Monday night and across the I80
corridor with trough passage later Monday night into Tuesday.
Unstable nw flow will keep snow going out Tuesday with a windy,
cool day east of the divide. Shortwave ridge tries to build back
in Wednesday for a dry day with a modest warmup.

&&

.AVIATION...12Z Issuance

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

VFR conditions are expected through 06Z Thursday with some LLWS
especially at terminals on the lee side of mountain ranges through
about 15Z this morning. Otherwise, considerable mid-high level
cloudiness early this morning is expected to thin out this morning,
before quickly returning this afternoon and lasting through
Wednesday night. Windy west to southwest wind will be observed
across Natrona and Fremont Counties, while a wind shift will occur
across parts of the Bighorn Basin and Johnson County shifting winds
northerly for awhile. However this boundary is expected to wash out
with breezy westerly winds returning to the Cody Foothills by mid-
late afternoon. Tonight winds are expected to become more east to
southeast as a surface low develops across Utah/southwest Wyoming.
After 06Z, ceilings will begin to lower with some rain showers
possibly breaking out over northern Wyoming. However kept VFR
ceilings for now, but later shifts might need to lower ceilings to
MVFR especially over the north.

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

The first wave of mountain snow/valley rain with MVFR ceilings over
the west should be exiting most of the area between 12Z and 15Z.
Improving conditions are expected after 15Z with ceilings at
terminals lifting to VFR, albeit low VFR. However mountain snow
showers and associated MVFR/IFR conditions could continue at times
over the northwestern mountains. Windy westerly winds will occur at
KRKS while breezy southerly winds will occur at KJAC today. Tonight,
another round of valley rain/mountain snow showers are expected to
break out ahead of a cold front. The best chance will occur after
06Z at the KJAC terminal. The rain looks to change to snow at the
KJAC terminal right around 12Z Thursday.

Please see the Aviation Weather Center for the latest information on
icing and turbulence forecasts.
&&

.FIRE WEATHER...

Mainly dry conditions will continue East of the Divide along with
breezy to windy conditions. Although critical fire weather is not
expected, elevated fire behavior will be possible across Natrona
County where fuels are now critical. Rain and snow showers will
continue at times across the west. A front will approach the area
from Thursday and bring rain and snow to much of the area. Strong
winds will be possible across much of the area East of the Divide,
although higher relative humidity should reduce fire conditions.
Mixing and smoke dispersal will range from good to excellent.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late tonight through late Thursday night
for WYZ001-002-012.

Winter Storm Watch from Thursday evening through Friday morning
for WYZ003>007.

Winter Storm Watch from Thursday evening through Friday
afternoon for WYZ010-011.

Winter Storm Watch from Thursday afternoon through Friday
afternoon for WYZ008-009.

&&

SHORT TERM...Hattings
LONG TERM...Skrbac
AVIATION...Murrell
FIRE WEATHER...Hattings
Hazardous weather outlook, Apr 11, 1:53 AM MDT, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
153 AM MDT Wed Apr 11 2018

WYZ001>020-022>030-121200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
153 AM MDT Wed Apr 11 2018

...Winter Storm Watches for northern Wyoming late tonight through
Friday morning...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Occasional snow in the west this morning. Snow spreading back into
western Wyoming later tonight.

Elevated fire conditions this afternoon in Natrona County.

Strong winds possible across portions of central and southern
Wyoming.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Friday...Snow in the mountains, rain changing to
snow in the lower elevations Thursday night with occasional snow
continuing east of the divide Friday, especially eastern sections.
Very strong wind likely in many areas from Thursday afternoon
into Friday. Possible blizzard conditions in Johnson County
Thursday night and Friday. Please see forecasts for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts, and wind gusts
over 50 mph.

In the hours before

Special weather statement, Apr 11, 7:19 AM MDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
719 AM MDT Wed Apr 11 2018

WYZ020-120000-
Natrona County Lower Elevations-
Including the city of Casper
719 AM MDT Wed Apr 11 2018

...Elevated fire weather this afternoon...

A combination of a gusty southwest wind, relative humidity
falling into the upper teens and dry fuels will lead to elevated
fire weather conditions this afternoon. Any outdoor burning is
discouraged today due to these conditions.
Special weather statement, Apr 11, 11:32 AM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
1132 AM MDT Wed Apr 11 2018

WYZ017>019-120000-
Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Including the cities of Riverton, Shoshoni, Lander,
and Jeffrey City
1132 AM MDT Wed Apr 11 2018

...Gusty West Winds Today...

West winds gusting 35 to 50 mph today will continue into early
evening. The winds combined with low relative humidly should
discourage burning activities today.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 12:43 PM MDTWinter Storm WarningRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton36 hr
Apr 11, 12:56 PM MDTHigh Wind WatchRIWFremont, Natrona, Sweetwater13 hr

Nearby

Winter Weather Advisories in Wyoming, 2018Every winter weather advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.